I am writing because I'm still
looking for answers as to why my cat died last year after treatment
with metacam. I am from the U.K.
This is a copy of the history section of the post mortem report:
Vaccinated on 23/07/07 and admitted for radiograph of right hind distal interphalangeal joint which had been sore for a couple of weeks. Distal limb was splinted. One injection of NSAID (Metacam) given. 24 hours later, animal developed profuse watery diarrhoea. Symptomatic treatment administered. No improvement in 24 hours. Animal admitted. Haemorrhagic, watery, malodorous diarrhoea. IV fluids, antibiotics, H2 antagonist and kaolin administered. 24 hours later, full blood profile performed (marked leukopaenia, bilirubinaemia, mild decrease in TP). Felv/FIV negative. Metronidazole/Augmentin/Destolit given. Haemorrhage ceased, but still fulminant watery diarrhoea. Cat passed away on 28/07/07. Body frozen over the weekend.
...the liver did not show macroscopic alterations
1. Heart: Left ventricular hypertrophy, mild to moderate, chronic
2. Lungs: Pulmonary oedema, diffuse, moderate
The main macroscopic finding is the presence of cardiac left ventricular hypertrophy
The clinical significance of this finding is uncertain.
1. Small intestine; Necrosis/Autolysis with intralesional bacterial colonies
2. Heart, left ventricular free wall and interventricular septum; Cardiomyocyte hypertrophy, mild
3. Lungs; Pulmonary oedema, diffuse, marked, acute
4. Skeletal muscle, quadriceps, myocytes; Enlargement of rare myocytes and mild internalisation of nuclei
5. Thyroid; Cystic follicles, few
Small and large intestine: No bacterial growth detected
Spleen: There was a moderate growth of E.coli and Enterococcus faecalis.
A further comment in the post mortem states; The presence of numerous Gram-negative, small rod-shaped bacteria in the ileum is consistent with intestinal bacterial infection. Despite the high number of intralesional bacteria, there is no significant neutrophilic infiltration of the intestinal mucosa. Submucosal vessels, however, contain intraluminal band neutrophils. The lack of significant inflammation might be related to overwhelming infection and/or immune suppression. Possible causes of immunosuppression include environmental stressors, corticosteroid administration or infectious agents, for example Feline Panleukopenia virus infection.
In sections of affected ileum, collapse of crypts and desquamation of crypt enterocytes were noted. The significance of this finding is uncertain. Similar lesions can be observed with Feline Panleukopenia virus infection. Other microscopic findings associated with FPV infection such as bone marrow hypoplasia and lymphoid atrophy, however, are not observed in this case.
...the macroscopic findings in the heart...together with the macroscopic findings of hypertrophy of individual cardiomyocytes strongly indicates the presence of hypertrophic cardiomyopathy. Due to the absence of thyroid gland hyperplasia/adenoma, primary hypertrophic cardiomypathy is most likely. Primary hypertrophic cardiomyopathy is a common condition in middle aged cats and can be a cause of acute death.
Chemistry results 26/07/07
ALB = 13. g/L
ALKP = 11. U/L
ALT = 78. U/L
AMYL = 615. U/L
UREA = 12.3 mmol/L
CA = 1.81 mmol/L
CHOL = 2.26 mmol/L
CREA = 117. mmol/L
GLOB = 33. g/L
GLU = 7.33 mmol/L
PHOS = 1.20 mmol/L
TBIL = 43. mmol/L
TP = 46. g/L
WBC 0.53 x 10^9/L
%LYM 55.0 %
HCT 31.4 %
RBC 7.0 x 10^12/L
HGB 12.7 g/dL
RETIC 23.0 K/mL
%RETIC 0.3 %
MCV 44.8 fL
RDW 19.9 %
PLT 177. K/mL
MPV 16.92 fL
PCT 0.3 %
PDW 24.5 %
The reaction after the metacam was so severe, appetite loss, lethargy, bloody diarrhoea that I rushed him back into the surgery at 11.30 at night. When I told the vet it looked like an adverse reaction she told me it was unlikely after such a small dose (0.28 mg.) It was such a shock that he died only several days later.